Virginia, 2012Damaging Winds in Virginia, September 2, 2012
September 2, 2012 · NWS RNK · 10 events in 5 counties and zones
Deep moisture and an upper level low, associated with the remnants of Hurricane Isaac, built into the forecast region, providing the fuel for scattered strong to severe thunderstorm activity. Precipitable water values were near 2 inches across the forecast area, which was more than double what is typically found during early September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and an upper level low, associated with the remnants of Hurricane Isaac, built into the forecast region, providing the fuel for scattered strong to severe thunderstorm activity. Precipitable water values were near 2 inches across the forecast area, which was more than double what is typically found during early September. With abundant moisture and decent instability, slow moving pulse thunderstorm activity developed mainly along and east of the Blue Ridge Mountains from late morning through sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 2, 11:47 AM EST, 28 minutes earlier.
Area forecast discussion, Sep 2, 11:47 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT SUN SEP 2 2012
.SYNOPSIS...
THE REMNANTS OF HURRICANE ISAAC WILL IMPACT THE WEATHER ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT FROM THE MIDDLE
MISSISSIPPI VALLEY REGION TOWARD THE CENTRAL APPALACHIANS. WITH
DEEP TROPICAL MOISTURE LINGERING ACROSS THE REGION...EXPECT
WIDESPREAD RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH
AT LEAST MID-WEEK UNTIL A FRONTAL SYSTEM ATTEMPTS TO DRY THINGS
OUT SOME TOWARD THE END OF THE WEEK. IT WILL ALSO REMAIN WARM AND
MUGGY WITH THE TROPICAL MOISTURE FIRMLY ENTRENCHED ACROSS THE
AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1238 PM EDT SUNDAY...
SCATTERED SHOWERS AND STORMS ARE RAPIDLY DEVELOPING WHERE EARLIER
THINKING ANTICIPATED...HOWEVER BY ABOUT ONE HOUR SOONER. HAVE
UPDATED THE GRIDS...PRIMARILY POP AND WX...TO ACCOMMODATE FOR THIS
AND TWEAK IN TIME THE PROGRESSION OF THIS ACTIVITY THROUGH THE
AFTERNOON. ANTICIPATE THAT THE MAIN FOCUS WILL PARALLEL ALONG AND
JUST EAST OF THE CREST OF THE BLUE RIDGE. SOME OF THE HEAVIER
CELLS MAIN CONTAIN LOCALLY HEAVY RAIN AND GUSTY WINDS.
OTHERWISE...NO SIGNIFICANT CHANGES TO REST OF THE FORECAST
ELEMENTS THROUGH THE AFTERNOON.
AS OF 958 AM EDT SUNDAY...
BASED UPON THE LATEST RADAR TRENDS OF KFCX 88D AND NEIGHBORING
RADARS...HAVE MADE ADJUSTMENTS TO THE POP AND WX GRIDS THROUGH THE
REMAINDER OF THE MORNING INTO THE AFTERNOON. SCATTERED SHOWERS AND
STORMS CURRENTLY ARE CONFINED TO THOSE PARTS OF THE AREA NEAR AND
NORTH OF I-64. THIS CLUSTER OF ACTIVITY WAS BEING REPRESENTED WELL
VIA THE 06Z...2AM...RUN OF OUR LOCAL WRF MODEL.
CONCURRENTLY...HAVE WEIGHTED ITS OUTPUT HEAVILY THROUGH THE EARLY
AFTERNOON. THIS SOLUTIONS HAS LIMITED PRECIPITATION OUTSIDE OF THE
AREA IMMEDIATELY DOWNSTREAM OF THE CURRENT ACTIVITY UNTIL NOON. AT
THIS POINT...DAYTIME HEATING STARTS TO HELP IN THE FORMATION OF A
GENEROUS COVERAGE OF SHOWERS AND STORMS PARELLEL TO AND ALONG THE
CREST OF THE BLUE RIDGE AND EASTWARD INTO THE PIEDMONT. HAVE
FOCUSED THE BEST AFTERNOON POPS...LIKELIES...ACROSS THE CENTRAL
AND EASTERN PARTS OF THE FORECAST AREA. OTHERWISE...HAVE MADE ONLY
MINOR TWEAKS TO HOURLY TEMPERATURES...DEW POINTS...WIND AND SKY
COVER BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS INTO
THE EARLY AFTERNOON.
AS OF 755 AM EDT SUNDAY...
JUST MADE SOME MINOR TWEAKS TO THE POPS/WX/T/TD GRIDS DURING THE
FIRST 6 HOURS...OTHERWISE NO SIGNIFICANT CHANGES AT THIS TIME. THERE
ARE PATCHY AREAS OF DENSE FOG...BUT THIS WILL DISSIPATE QUICKLY
ENOUGH THAT IT WAS NOT ADDED TO THE ZONES AT THIS TIME. FORECAST
BASICALLY APPEARS ON TRACK AT THIS TIME.
AS OF 445 AM EDT SUNDAY...
THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BE THE PRIMARY
WEATHER MAKER FOR OUR CWA DURING THE PERIOD AS THEY DRIFT SLOWLY
FROM THE WESTERN TN/MID-MS VALLEY REGION. PWS WILL CONTINUE TO
INCREASE TO NEAR 2.0 INCHES DURING THE PERIOD. THE ASSOCIATED
UPPER LOW WILL DRIFT TOWARD THE SOUTHERN APPALACHIANS AND THEN
SINK SOUTH BY TUE INTO THE SE STATES. THE REMNANT LOW CENTER OF
ISAAC WILL DRIFT TOWARD THE NE STATES...HENCE DEVELOPING A SPLIT
BETWEEN THE UPPER LOW AND THE REMNANT SFC LOW. EXACTLY HOW THIS
IMPACTS THE CWA IN TERMS OF PCPN REMAINS TO BE SEEN. THE MAIN
FEATURES TO WATCH DURING THE SHORT TERM FOR PCPN FOCUS WILL BE...A
PERSISTENT NW-SE BAND OF CONVERGENCE FROM NORTHERN WV TOWARD EAST
CENTRAL VA...ROUGHLY FROM EKN TO RIC...ESSENTIALLY DENOTING A
PSEUDO/VERY WEAK BACK DOOR FRONT SUPPORTED BY A DEEP NE U.S.
TROUGH...REMNANT FEEDER BANDS OF ISAAC NOW BEGINNING TO MOVE INTO
THE CWA...AND THE CORE REMNANTS OF ISAAC...EXPECTED TO REMAIN
ACROSS MIDDLE KY/TN THROUGH THE NEAR TERM. HENCE...THERE REMAIN
MANY UNCERTAINTIES WITH REGARD TO EXTENT...AMOUNT...AND TIMING OF
PCPN. NONETHELESS...ALL MODELS CONTINUE TO INDICATE WIDESPREAD
PCPN ACROSS THE CWA...WITH THE MOST LIKELY AREA REMAINING ACROSS
AREAS FROM EKN-RIC...IMPACTING OUR NORTHERN COUNTIES. IN THESE
COUNTIES I HAVE ADVERTISED CATEGORICAL POPS...WITH CHC TO HIGH CHC
POPS ELSEWHERE. GFS ADVERTISES VERY IMPRESSIVE INSTABILITY ACROSS
THE CWA 18Z-00Z TODAY...WITH EVEN MODEST SHEAR NOTED NEAR THE
ABOVE NOTED BOUNDARY. HENCE...HAVE INCLUDED TSRA ALL AREAS FROM
LATE MORNING ON AS WELL AS A MENTION OF LOCALLY HEAVY RAIN GIVEN
THE INCREASING PWS/TROPICAL AIR MASS IN PLACE. SPC DOES NOT
CURRENTLY HAVE US OUTLOOKED FOR SEVERE...BUT CANNOT RULE OUT ISOLD
WET DOWNBURSTS...SUCH AS OCCURRED SAT AFTERNOON. WITH RESPECT TO
RAINFALL CONCERNS...THE AREA REMAINS IN A MILD DROUGHT. ALTHOUGH
LOCALLY HEAVY DOWNPOURS MAY OCCUR...AT LEAST DURING THE NEXT 24
HOURS...OVERALL RAINFALL SHOULD NOT BE SUFFICIENT TO PRODUCE OTHER
THAN VERY LOCALIZED FLASH FLOODING...IF AT ALL. THIS WOULD MAINLY
BE IF SUCH RAINFALL OCCURRED IN URBAN AREAS. THUS...A FFA IS NOT
NEEDED AT THIS TIME. THIS WILL BE AN INCREASING CONCERN INTO THE
SHORT TERM PERIODS AS REMNANT ISAAC RAINFALL CONTINUES ACROSS THE
CWA ON A DAILY BASIS THROUGH MID-WEEK.
TEMPERATURES WILL CHANGE LITTLE DURING THE NEAR TERM AND INTO THE
SHORT TERM. TROPICAL AIR MASS AND 850MB TEMPS STUCK NEAR +18C WILL
RESULT IN LITTLE TO NO DAY-TO-DAY CHANGE IN MAX/MIN TEMPS. MIN
TEMPS WILL BE WELL ABOVE NORMAL AND COOL LITTLE AT
NIGHT...REMAINING IN THE LOW TO MID 70S ACROSS THE PIEDMONT
REGION...WITH 60S MOUNTAINS. MAX TEMPS WILL DROP A LITTLE FROM
RECENT DAYS BECAUSE OF CLOUD COVER AND MORE SHRA/TSRA
ACTIVITY...BUT REMAIN A GOOD 5+ DEGREES ABOVE NORMAL MAX VALUES
FOR THIS TIME OF YEAR...WITH READINGS IN THE LOW 90S STILL POSSIBLE
ACROSS THE VA/NC PIEDMONT REGION.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 242 AM EDT SUNDAY...
REMNANTS OF ISAAC REMAINING INTACT AS IT DRIFTS SOUTHEAST OVER THE
SOUTHERN OHIO VALLEY MONDAY. WEAK SHORT WAVES WILL MOVE OVER THE
AREA AND AHEAD OF ISAAC MONDAY AND MONDAY NIGHT TO KEEP HIGH POPS IN
THE FORECAST. STEERING FLOW REMAINS WEAK AND WITH PWATS RUNNING 2
STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAIN WILL ACCOMPANY MOST
STORMS. WITH THE SLOW MOVEMENT OF STORMS...LOCALIZED FLASH FLOODING
IS POSSIBLE...ESPECIALLY IN AREAS SEEING RAIN OVER THE WEEKEND.
INTERESTING TWIST WITH REMNANTS OF ISAAC ON TUESDAY. SEVERAL MODELS
SPLIT THE SYSTEM IN HALF WITH THE LOW LEVEL ENERGY MOVING NORTHEAST
ACROSS THE MID ATLANTIC AND MID LEVEL FLOW HEADING SOUTHEAST OVER
THE SOUTHEASTERN UNITED STATES. THE UPPER LEVEL FLOW CONTINUES TO
DRIFT EASTWARD WITH THE LOW OPENING UP INTO A POSITIVE TILTED
TROUGH. IF THIS HAPPENS...BULK OF THE SHOWERS WILL BE NORTHEAST AND
SOUTH OF THE AREA. WE WILL STILL SEE SHOWERS AND THUNDERSTORMS
IN THE REGION BUT THEY WILL BE MORE SCATTERED THAN WIDESPREAD. THE
AREA WILL ALSO REMAIN IN A TROPICAL-LIKE AIR MASS WITH HEAVY RAIN
ACCOMPANYING SLOW MOVING STORMS. PWATS AGAIN RUNNING 2 STANDARD
DEVIATIONS ABOVE NORMAL.
CLOUDS...RAIN AND EASTERLY FLOW WILL HAVE AFTERNOON TEMPERATURES
RUNNING CLOSE TO NORMAL. OVERNIGHT LOW WILL BE MUGGY WITH SOME WARM
MINIMUM RECORDS BEING THREATEN INTO MONDAY NIGHT AND TUESDAY NIGHT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 1230 PM EDT SATURDAY...
TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE MID ATLANTIC
INTO AT LEAST MID WEEK BUT SHOULD SEE A GRADUAL DRYING TREND
STARTING LATER THURSDAY AND LASTING INTO NEXT WEEKEND. MAIN
CONCERN EARLY ON WITH THE ISAAC REMNANT AS IT SEPARATES...WITH
THE LOW LEVEL SURFACE WAVE HEADING THRU THE OHIO VALLEY AND POINTS
EAST BY WEDNESDAY...WHILE THE MID LEVEL SUPPORT DETACHES AND GETS
BLOCKED...SLIDING BY JUST TO OUR SW BEFORE FADING. THIS MAY ACT TO
SLOW DOWN THE EXODUS OF THE ASSOCIATED BOUNDARY AS WELL WITH IT
LINGERING ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. MODELS
SUGGEST VERY HIGH PWATS AND STRONG SOUTHERLY MOISTURE TRANSPORT
AROUND THE RESIDUAL VORT AXIS DURING THE MID WEEK PERIOD SO
RUNNING WITH DECENT CHANCE POPS TUE NIGHT...AND HIGH CHANCE TO
LIKELYS WED...PER HEATING OF TROPICAL JUICE ALONG THE LEFTOVER
SURFACE BOUNDARY. THIS COULD ALSO LEAD TO A HIGH LIKELIHOOD OF
HEAVY RAIN A BIT LONGER SO KEEPING IDEA AS SUGGESTED IN THE HWO.
APPROACH OF THE NEXT NRN STREAM S/W TROF AND ITS ASSOCIATED COLD
FRONT SHOULD FINALLY ACT AS A KICKER THURSDAY WITH THIS BOUNDARY
PUSHING DEEPER MOISTURE TO THE EAST BY THURSDAY AFTERNOON. LEFT IN
SOME CHANCE POPS SE AND NW SECTIONS THURSDAY BUT WITH OVERALL NW
TRAJECTORY THINK COULD BE ONLY ISOLATED COVERAGE. MODELS PUSH THIS
NEXT FRONT TO THE EAST OF THE AREA FRIDAY WITH WEAK HIGH PRESSURE
BUILDING IN FROM THE NW SATURDAY BRINGING A TASTE OF DRIER AIR BY
SATURDAY. HOWEVER GIVEN THE MAIN 5H TROF WELL NORTH AND A FLAT FLOW
IN PLACE...LEAVING IN A LOW POP MENTION FOR FRIDAY GIVEN THE
POTENTIAL FOR THE DRIER AIR TO BE A BIT SLOWER THAN PROGGED.
TEMPS TO REMAIN PRETTY MUCH STATUS QUO INTO THURSDAY...WITH
WARM/MUGGY NIGHTS...AND HUMID DAYS WITH HIGHS MAINLY IN THE 80S.
PASSAGE OF FRONT SHOULD START TO KNOCK BACK HUMIDITY LEVELS FRIDAY
AS WELL AS TEMPS OUT WEST AND ACROSS THE REGION BY SAT WHEN WILL
ONLY SEE THE EAST CLIMB INTO THE 80S WHILE THE MOUNTAINS STAY IN
THE 70S.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 740 AM EDT SUNDAY...
TROPICAL AIR MASS AND LIGHT WINDS HAVE RESULTED IN MORE WIDESPREAD
FG THAN EARLIER EXPECTED. LWB/BCB HAVE HAD LIFR CIGS/VSBYS LAST
COUPLE OF HOURS. HOWEVER...IMPROVEMENT TO MVFR/VFR SHOULD BE FAIRLY
QUICK WITHIN THE NEXT COUPLE OF HOURS. OTHER SITES HAVE REMAINED VFR
THROUGHOUT THE NIGHT AND AT THIS POINT SHOULD REMAIN SO. OTHERWISE
LAYERED MID/HIGH CLOUDS CONTINUE WITH PATCHY -RA/-SHRA PERSISTING
THROUGHOUT MOST OF THE CWA. HEAVIER SHRA/TSRA HAVE BEEN CONFINED TO
CONVERGENT AREA ALONG BACKDOOR FRONT JUST NORTH OF THE CWA BORDER
FROM EKN-SHD-RIC. EXPECT -RA/-SHRA TO PERSIST UNTIL MID DAY WITH
LAYERED MID CLOUDS...THEN MODELS SUGGEST HEATING WILL BE MORE THAN
SUFFICIENT TO GET SCT TSRA GOING AT MOST TAF SITES IN THE 18Z-20Z
TIME FRAME. THERE MAY BE MORE OF A DELAY IN INITIATION OF CONVECTION
FOR DAN. INSTABILITY IS QUITE IMPRESSIVE ACROSS THE CWA TODAY AND
WITH PWS NEARING 2.0 INCHES...EXPECT SOME PRETTY HEALTHY TSRA MID TO
LATER AFTERNOON IF ENOUGH HEATING CAN BE REALIZED. WINDS TRANSITION
TO SSW-SE 5-7KTS THROUGH TAF VALID PERIOD...EXCEPT WV SITES...WHERE
DIRECTION CHAOTIC. THESE SE WINDS WILL RESULT IN UPSLOPE FLOW ALONG
THE BLUE RIDGE AND LIKELY IFR-LIFR CIGS/VSBYS ROA-LYH AFT
08Z...ESPECIALLY IN LIGHT OF WET GROUND EXPECTED TO BE IN PLACE AT
THAT TIME. THE USUAL PROBLEMS WITH LIFR CIGS/VSBYS CAN ALSO BE
EXPECTED AT BLF/LWB/BCB AFT 08Z SUN...WHICH MAY ALSO BEGIN SOONER
THAN NORMAL WITH WET GROUND IN PLACE.
AS OF 200 AM EDT SUNDAY...
VFR CIGS AND VFR-MVFR VSBYS WILL DOMINATE MUCH OF THE TAF VALID
PERIOD AS THE REMNANTS OF ISAAC CONTINUE TO SPREAD TOWARD THE CWA
FROM THE MID MS/TN VALLEY REGION. LAYERS OF MID/HIGH
CLOUDS...TYPICAL OF A TROPICAL ENVIRONMENT...WILL REMAIN IN PLACE.
WIDESPREAD -RA/SPRINKLES NOTED THROUGHOUT MOST OF THE CWA...SO THIS
HAS BEEN ADDED TO THE TAFS OVERNIGHT/EARLY SUN. WITH DAYTIME
HEATING...EXPECT MORE SHRA AND EVEN TSRA AFT 18Z. WILL DROP MENTION
OF TSRA AFT 02Z. ENVIRONMENT NOT CONDUCIVE TO RADIATIONAL FOG
DEVELOPMENT AT ALL...BUT AREAS IN/NEAR WHERE HEAVIER RAIN FELL LATE
SAT MAY SEE DEVELOPMENT OF IFR-LIFR CIGS/VSBYS LATE TONIGHT/EARLY
SUN. THIS SHOULD BE QUITE LOCALIZED AND QUESTIONABLE GIVEN EXTENT OF
MID/HIGH CLOUDS. A SOUTHERLY FLOW EXPECTED TO DEVELOP AFT 14Z MOST
TAF SITES AS THE CIRCULATION REMNANTS OF ISAAC DRIFT CLOSER AND
BEGIN TO AFFECT THE WIND FIELD ACROSS THE REGION. SPEEDS REMAINING
LESS THAN 10KTS THROUGH TAF VALID PERIOD.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RAB
NEAR TERM...DS/RAB
SHORT TERM...RCS
LONG TERM...JH
AVIATION...RAB
Hazardous weather outlook, Sep 2, 8:23 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT SUN SEP 2 2012
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031330-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
923 AM EDT SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY
BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE
EXPECTED SUNDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3
INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF
TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE
AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-031330-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
923 AM EDT SUN SEP 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY
BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH
INTO THE AREA SUNDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW
MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT
CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH
THE PROJECTED RAINFALL AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DS
In the hours before
Local storm report, Sep 2, 8:29 AM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SUN SEP 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 5 WNW COPPER HILL 37.10N 80.22W
09/01/2012 MONTGOMERY VA 911 CALL CENTER
LARGE TREE DOWN ON ALLEGHANY SPRINGS ROAD NEAR THE FLOYD
COUNTY BORDER.
0640 PM TSTM WND DMG 5 SW SALEM CITY 37.24N 80.13W
09/01/2012 ROANOKE VA LAW ENFORCEMENT
TREE AND POWER LINE DOWN ON POOR MOUNTAIN ROAD.
&&
JHSpecial weather statement, Sep 2, 9:04 AM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EDT SUN SEP 2 2012
VAZ020-021500-
BATH VA-
1004 AM EDT SUN SEP 2 2012
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BATH
COUNTY...
AT 957 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF MARLINTON TO 5 MILES SOUTHWEST OF MARLINTON TO NEOLA...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL
AMOUNTS OF UP TO AN INCH MAY OCCUR FROM MOUNTAIN GROVE TO BURNSVILLE.
THESE STORMS WILL BE NEAR LAKE MOOMAW AROUND 1035 AM...MOUNTAIN GROVE
AROUND 1040 AM...INGALLS FIELD AROUND 1050 AM...WARM SPRINGS AROUND
1055 AM AND BURNSVILLE AROUND 1100 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3821 7958 3820 7958 3805 7956
3795 7968 3794 7992 3795 7993 3795 8006
3803 7997 3808 7996 3810 7994 3813 7995
3815 7992 3818 7992 3824 7985 3827 7978
JHSpecial weather statement, Sep 2, 9:44 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT SUN SEP 2 2012
VAZ020-021545-
BATH VA-
1044 AM EDT SUN SEP 2 2012
...STRONG THUNDERSTORMS AFFECTING BATH COUNTY...
AT 1039 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
NORTH OF WARM SPRINGS TO 6 MILES SOUTHEAST OF NEOLA...MOVING EAST AT
25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A QUICK ONE
INCH OF RAIN OR MORE IN LESS THAN AN HOUR IS POSSIBLE WITH THIS BAND
OF STORMS. IF ON OR NEAR LAKE MOOMAW...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.
THESE STORMS WILL BE NEAR CALLISON AROUND 1050 AM...WARM SPRINGS
AROUND 1100 AM...INGALLS FIELD AROUND 1105 AM...DOUTHAT STATE PARK
AROUND 1110 AM AND NIMROD HALL AROUND 1130 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3818 7948 3817 7945 3785 7970 3789 7975
3789 7984 3800 8000 3808 7996 3810 7994
3812 7995 3821 7988 3827 7981
JHSpecial weather statement, Sep 2, 11:45 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT SUN SEP 2 2012
NCZ001-002-018-019-021745-
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-
1245 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND
WILKES COUNTIES...
AT 1243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOONE AROUND 1250 PM...SANDS...MEAT CAMP...
AND AHO AROUND 1255 PM...RUTHERWOOD...AND TODD AROUND 100 PM...DEEP
GAP AROUND 105 PM...FLEETWOOD...AND BALDWIN AROUND 110 PM AND CASCADE
FALLS AROUND 115 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3652 8110 3626 8101 3613 8180 3630 8186
JH
Special weather statement, Sep 2, 11:49 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT SUN SEP 2 2012
VAZ033-021745-
FRANKLIN VA-
1249 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...
AT 1247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF FERRUM...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF
ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR ROCKY MOUNT AROUND 100 PM...WIRTZ AROUND 105
PM...BURNT CHIMNEY AROUND 110 PM...WESTERN SMITH MOUNTAIN LAKE AROUND
115 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 120 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3695 8016 3695 8014 3698 8014 3699 8012
3700 8013 3701 8012 3704 8011 3722 7981
3709 7961 3708 7962 3706 7959 3702 7960
3684 8007
JHThunderstorm Wind, Franklin
- When
- September 2, 12:15 PM EST
- Where
- Franklin County, 0.4 mi E of Gogginsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 37.050, -79.923
Multiple trees were blown down on Grassy Hill Road.
Thunderstorm Wind, Craig
- When
- September 2, 4:16 PM EST
- Where
- Craig County, 0.58 mi E of New Castle to 0.66 mi E of New Castle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -80.109
One large tree limb was blown down along Albert Street, with a second tree knocked down by thunderstorm winds on Holcombe Avenue. This second tree brought down a power line.
Thunderstorm Wind, Henry
- When
- September 2, 6:24 PM EST
- Where
- Henry County, 1.02 mi ESE of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 36.575, -79.853
Two trees were blown down on Morehead Avenue.
Thunderstorm Wind, Henry
- When
- September 2, 6:28 PM EST
- Where
- Henry County, 2.7 mi ESE of Ridgeway to 2.92 mi ESE of Ridgeway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.566, -79.825
Power lines were blown down on Morgan Ford Road and Old Leaksville Road.
Thunderstorm Wind, Martinsville (C)
- When
- September 2, 6:33 PM EST
- Where
- Martinsville (C) County, 0.2 mi W of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.680, -79.874
One tree was blown down by thunderstorm winds at the intersection of Carter Street and Wilson Street.
Thunderstorm Wind, Franklin
- When
- September 2, 6:33 PM EST
- Where
- Franklin County, 0.55 mi W of Lanahan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.930, -79.980
One tree was blown down by thunderstorm winds near the intersection of Skillet Road and Franklin Street.
Thunderstorm Wind, Franklin
- When
- September 2, 6:37 PM EST
- Where
- Franklin County, 3.51 mi ENE of Henry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.843, -79.919
One tree was blown down by thunderstorm winds on Henry Road.
Thunderstorm Wind, Franklin
- When
- September 2, 7:11 PM EST
- Where
- Franklin County, 1.3 mi ENE of Henry Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.980, -79.850
One tree was blown down by thunderstorm winds on Power Dam Road.
Thunderstorm Wind, Halifax
- When
- September 2, 7:25 PM EST
- Where
- Halifax County, 2.94 mi WNW of Boyds Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.572, -79.115
A tree was blown down by thunderstorms winds along Henderson Road.
Thunderstorm Wind, Halifax
- When
- September 2, 7:30 PM EST
- Where
- Halifax County, 0.79 mi NE of Mountain Rd
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 36.758, -78.970
A tree was blown down by thunderstorm winds along Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, September 2 to 3, 2012$750,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Winds in Alabama, September 2, 2012$215,000 · 52 kt wind · 28 events
- Flash Flood and Lightning Strike in Tennessee, September 2, 2012$30,000 · 2 events
- Damaging Winds in North Carolina, September 2, 2012$750 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, September 2, 2012$4,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Arizona, September 2, 2012$3,000 · 52 kt wind · 4 events
- Flash Flooding in District of Columbia, September 2, 20124 events
- Damaging Winds in Kentucky, September 2, 201250 kt wind · 3 events
- Damaging Winds in North Carolina, September 2, 201260 kt wind · 2 events
- Damaging Winds in Virginia, September 2, 2012$4,000 · 50 kt wind · 2 events
- Flood in Ohio, September 2, 20121 event
- Waterspout in South Atlantic Coastal Waters, September 2, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402809, 402810, 402813, 402817, 402820, 402821, 402822, 402823, 402825, 402827.